Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Hepatitis B patient. Prescribed medicines which are quite expensive. What to do?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2408 Questions
Hepatitis B patient.
No particular symptom now.
I was prescribed a new very effective medicine.
The doctor told me that it is a new drug and very effective but if once I start taking it you can not stop taking it all your life. If you do, you will have a serious problem. I checked at the hospitals drug store. To my great surprise I was told it will cost 3 to 4 thousand dollar per month. Question: I felt that the doctor is irresponsible and even unethical to recommend patient to take such extra expensive new drug just saying if you once start taking it you can not stop it. My doctor in other location of the same organization was always considerate but I was shocked and disappointed. Am I wrong? Doctors often interface with patients like this? Am I wrong? If so, what was wrong?
Posted Sat, 3 Aug 2013 in Liver and Gall Bladder
Answered by Dr. Shanthi.E 2 hours later

Yes, your doctor was irrational in the choice of the relevant drug for you. This is unethical. Before the doctor starts the patient on any drug, the cost, risk-benefit ratio, potential outcome of the drug use, the willingness of the patient to take the medicine et al needs to be verified and agreed upon both the treating doctor and the patient.

If you have not started taking the drug, then please do not take it now.

You must have been prescribed the newer antiviral like Tenofovir, entecavir, or adefovir. I am not sure of the drug. However, these drugs are costly; they run in thousands of dollars.

There is a reason for your shock and disappointment. I am sorry about it.

You are not wrong. Doctors rarely do such things with patients.

I hope I am clear to you.

Take care!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor